Hail, Beadle
- When
- September 3, 6:10 PM CST
- Where
- Beadle County, 6.04 mi SW of Virgil
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.230, -98.520
Thunderstorms produced large hail and damaging winds on the early evening of September 3rd in southeast South Dakota, north of Interstate 90 and west of the James River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds on the early evening of September 3rd in southeast South Dakota, north of Interstate 90 and west of the James River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 3, 5:37 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 PM CDT MON SEP 3 2012 .DISCUSSION.../ISSUED AT 315 PM CDT/ LIGHT SHOWERS MAINLY CONFINED TO NORTHWEST IOWA SO FAR THIS AFTERNOON. MID LEVEL CLOUDS ALSO DISSIPATING IN OUR WEST ALLOWING FOR DECENT HEATING. DEWPOINTS HAVE FALLEN RAPIDLY ONCE MIXING COMMENCED...WITH DRY AIR ALOFT. THIS WAS SHOWN WELL BY THE HRRR AND NAM. BOTH OF THESE MODELS SHOW SOME DEWPOINT RECOVERY BY LATER THIS AFTERNOON RIGHT AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THE QUESTION IS WHETHER THEY RECOVER ENOUGH TO HELP BREAK THE CAP. HRRR HAS BACKED OFF SOME OF ITS EARLIER IDEA OF SCATTERED TO NUMEROUS STORMS FORMING AS THE BOUNDARY ENTERED OUR CWA. STILL THINKING WE POSSIBLY GET SOME ISOLATED DEVELOPMENT AFTER 4 OR 5 PM WEST OF THE JAMES RIVER. FULL SUN COMBINED WITH CONVERGENCE ALONG THE FRONT AND AN APPROACHING SHORTWAVE...MAY BE ENOUGH TO AT LEAST GET ISOLATED DEVELOPMENT. CAPE COULD BE AROUND 1500 J/KG NEAR THE BOUNDARY...AND A VEERING WIND PROFILE WITH DECENT WINDS ALOFT SHOULD RESULT IN AROUND 40 KTS EFFECTIVE SHEAR. SO ANY STORM THAT IS ABLE TO FORM COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. STORMS WOULD MOVE EAST OR EAST SOUTHEAST...BUT THINKING MOST ACTIVITY WILL BE DIURNALLY DRIVEN AND THUS DIE AS THE EVENING PROGRESSES. KEPT CHANCE POPS MAINLY ALONG AND WEST OF THE JAMES RIVER....WITH SLIGHT CHANCE THROUGH THE REST OF THE CWA...JUST IN CASE STORMS PERSIST ALONG THERE OUTFLOW LONGER THAN EXPECTED. SKIES SHOULD CLEAR LATER TONIGHT...WITH LOWS IN THE 50S AND 60S. COULD SEE SOME FOG DEVELOPMENT IN THE SOUTH...ESPECIALLY WHERE RAIN HAS FALLEN TODAY IN NORTHWEST IOWA. TUESDAY SHOULD START MOSTLY SUNNY WITH HIGHS IN THE 80S AND 90S. TRICKY PART OF TUESDAYS FORECAST WILL BE HOW FAR SOUTH THE BOUNDARY MAKES IT LATE TONIGHT...AND HOW QUICKLY IT PUSHES BACK NORTH AS A WARM FRONT TOMORROW BEFORE THE COLD FRONT PUSHES THROUGH. WITH STABLE DRIER AIR NORTH OF THIS BOUNDARY...CONVECTION CHANCES WILL BE CONFINED TO ALONG AND SOUTH OF IT DURING THE DAY...AS ANOTHER SHORTWAVE PUSHES ACROSS. NAM IS THE FURTHEST SOUTH WITH THE BOUNDARY...ONLY PUSHING AS FAR NORTH AS SPENCER TO YANKTON BY AFTERNOON. THE GFS IS FURTHEST NORTH...WITH THE ECMWF IN BETWEEN. NAM HAS BEEN A LITTLE TOO AGGRESSIVE WITH FRONTS...BUT GENERALLY HAS BEEN THE BEST. THUS TEND TO THINK A SOLUTION SOMEWHERE BETWEEN THE ECMWF AND NAM WILL BE CLOSEST. THIS WOULD GENERALLY KEEP THE THUNDERSTORM THREAT SOUTH OF INTERSTATE 90 THROUGH 7 PM TUESDAY. STORMS THAT DO FORM IN THE AFTERNOON WILL HAVE THE POTENTIAL OF BEING SEVERE...WITH AROUND 2000 J/KG OF CAPE AND DEEP LAYER SHEAR OF 40 KTS. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE IN ANY STORM THAT DOES FORM. CAP SHOULD HOLD STRONG FOR MUCH OF THE AFTERNOON...HOWEVER CONTINUED HEATING AND THE APPROACHING WAVE SHOULD BREAK IT AT SOME POINT EITHER LATE AFTERNOON OR EVENING. /CHENARD THAT APPROACHING WAVE AND FRONT SHOULD BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY EVENING...MAINLY TO THE EASTERN PART OF THE AREA WHERE MOISTURE POOLING AND INFLOW WILL BE GOOD. SYSTEM MOVING FAST ENOUGH AND MID TO UPPER FLOW IS STRONG ENOUGH SO THAT RAINFALL AMOUNTS SHOULD NOT BE TOO HIGH. FRONT WILL BE MOVING ACROSS AREA WITH COOLER AIR SPREADING IN BEHIND IT...AND PRECIPITATION DECREASING STEADILY AFTER MIDNIGHT. GUIDANCE SEEMS OK AT THIS POINT ON COOLING FOR LOW TEMPERATURES. MOVEMENT LOOKS FAST ENOUGH TO KEEP OUT ANY MENTION OF LINGERING SHOWERS FOR WEDNESDAY AND DRYING CERTAINLY LOOKS STRONG...SO WE SHOULD BE HEADING TO A SUNNY/MOSTLY SUNNY DAY WEDNESDAY AFTER MORNING CLOUDS SOUTHEAST DECREASE. LATE THURSDAY INTO FRIDAY LOOKS LIKE ANOTHER THREAT OF SHOWERS AND STORMS AS NEXT WAVE AND COLD FRONT IS PRECEDED BY FAVORABLY THERMAL ADVECTION PATTERN. WILL GO WITH LOW POPS AS PER GUIDANCE FOR NOW BUT OVERALL THREAT SEEMS A LITTLE HIGHER AND WHEN WE CAN NARROW DOWN THE TIMING BETTER...THE POPS FOR AT LEAST PART OF THAT TIME...PERHAPS THURSDAY NIGHT...MAY GO UP. THIS SYSTEM WILL BRING IN EVEN COOLER AIR FOR FRIDAY AND SATURDAY. SOLIDLY DRY PATTERN WILL ALSO DEVELOP BEHIND THIS SYSTEM...AND THE DRY PATTERN WILL REMAIN IN PLACE AS SLOW BUT STEADY WARMING SETS IN SUNDAY AFTERNOON THROUGH MONDAY. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ ISOLATED THUNDERSTORMS WEST OF JAMES RIVER AT START OF THE PERIOD COULD BRUSH KHON TAF SITE...BRINGING POSSIBILITY OF ERRATIC WINDS THROUGH 01Z. OTHERWISE THESE STORMS ARE EXPECTED TO WEAKEN AS THE MOVE EAST TOWARD I-29 CORRIDOR THROUGH THE EVENING...SO WILL LEAVE MENTION OF THUNDER OUT OF KFSD/KSUX TAFS. WITH LOW LEVEL MOISTURE AND LIGHT WINDS WITHIN SURFACE RIDGE AXIS OVER NORTHWEST IOWA... COULD SEE SOME POCKETS OF MVFR FOG TONIGHT AND WILL KEEP SOME LIGHT FOG FOR KSUX TOWARD DAYBREAK. CONVECTIVE CHANCES INCREASE INTO THE MISSOURI RIVER VALLEY LATE TUESDAY AFTERNOON...BUT CONFIDENCE IS LOW IN TIMING/COVERAGE BEFORE 05/00Z...SO WILL LEAVE OUT OF KSUX TAF AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT MON SEP 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1058 AM CDT MON SEP 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING ALONG AND WEST OF THE JAMES RIVER...ALTHOUGH THESE STORMS WILL REMAIN WEAK. ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON. ONE POSSIBLE AREA OF DEVELOPMENT IS ACROSS EASTERN NEBRASKA. THESE STORMS COULD CLIP AREAS FROM SIOUX CITY TO STORM LAKE THIS AFTERNOON...ALTHOUGH THE PROBABILITY OF THIS IS LOW. STORMS MAY ALSO FORM NEAR THE MISSOURI RIVER NEAR CHAMBERLAIN THIS AFTERNOON. BEST CHANCE OF THIS IS AFTER 4 PM. IF STORMS ARE ABLE TO FORM IN THIS AREA...THEY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 60 MPH. ANY STORMS THAT FORM WOULD MOVE EAST TOWARDS INTERSTATE 29...BUT SHOULD GENERALLY WEAKEN AS THEY MOVE EAST THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ON TUESDAY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. IN GENERAL...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WIND GUSTS MAY APPROACH 50 MPH IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 137 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was accompanied by damaging wind gusts.
Thunderstorm winds blew down several branches and small limbs. The winds were accompanied by nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413426, 413427, 413428, 413429, 413431, 413432, 413433.